MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 56MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120156
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 12/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after undergoing a tha-bhr on (b)(6) 2009 due to end-stage osteoarthritis of the right hip.Patient suffered from painful right total hip arthroplasty with metallosis as well as elevated chromium and cobalt serum levels.This adverse event was addressed by conducting a revision surgery on (b)(6) 2023, during which the acetlr cup hap 56mm w/ imptr and resurfacing femoral head 50mm were explanted.During procedure, upon opening of the hip capsule, there was brown material presented.The trunnion was inspected and it had black melanosis, however, it was easy removed.Patient tolerated the procedure well and went to the recovery room in stable condition.
 
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Additional information: h6 (type of investigation), h10 (roi).H3, h6: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the alleged devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and femoral head.This failure will continue to be monitored via routine trending.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.There is a likely root cause.The bhr surgical technique contraindications include, ¿patients with bone stock inadequate to support the device including, patients with severe osteopenia or with a family history of severe osteoporosis or severe osteopenia.¿ the slight indention upon the greater trochanter during implantation, due to the relative osteopenia, and proud femoral component, as well as the several defects of the acetabular the ¿size of dice¿ and the remaining osteoporotic acetabulum cannot be ruled out as possible contributing factors to the reported pain and patient clinical status.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.G2 and h6 (investigation findings and investigation conclusions).

Brand Name
ACETLR CUP HAP 56MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20722565
Report Number3005975929-2024-00154
Device Sequence Number15070767
Product Code NXT
UDI-Device Identifier03596010502599
UDI-Public03596010502599
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number74120156
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2024
Supplement Date Received by Manufacturer12/12/2024
Initial Report FDA Received Date11/19/2024
Supplement Report FDA Received Date12/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74121150 / LOT # UNKNOWN.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale